Advanced Search

Home > Journals > Minerva Pediatrica > Past Issues > Minerva Pediatrica 2000 April;52(4) > Minerva Pediatrica 2000 April;52(4):205-14



A Journal on Pediatrics, Neonatology, Adolescent Medicine,
Child and Adolescent Psychiatry

Indexed/Abstracted in: CAB, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 0,532

Frequency: Bi-Monthly

ISSN 0026-4946

Online ISSN 1827-1715


Minerva Pediatrica 2000 April;52(4):205-14


Seizures during treatment for acute lymphoblastic leukemia in children

Mainero G., Barisone E., Boffi P., Farinasso L., Landolfi C., Dalponte S., Sicca E., Papalia F., Miniero R., Madon E.

Background. The prevalence of seizures in children with acute lymphoblastic leukemia (ALL) varies between 3 and 13% depending on the various studies, whereas it is 1% in the general population aged under 15 years etiopathogenesis and outcome of seizures in children during treatment for ALL.
Methods. A retrospective study was carried out in 204 children with a consecutive diagnosis of ALL, 89 females and 115 males, aged between 5 months and 17 years and 11 months, diagnosed between 15-4-1988 and 15-4-1998, and treated at the Division of Pediatric Oncology and Pediatric Hematology of Turin University using three successive generations of AIEOP protocols 88 (48 cases), 91 (86 cases) and 95 (70 cases). Observation of the patients in the study ended on 30-9-1998. The criteria for eligibility were those stated in the respective protocols. Seizures were classified using the international classification; the diagnosis was made if a doctor, a nurse or a reliable relative witnessed the event with confirmation by the consultant neurologist.
Results. Twelve out of 204 (5.8%) patients in this series presented seizures: 2 out of 48 cases using protocol 88 (4.1%), 6 out of 86 cases using protocol 91 (6.9%) and 4 out of 70 cases using protocol 95 (5.7%). None of the patients had critical episodes or other significant neurological pathologies prior to the onset of ALL, nor had they been affected by leukemic meningosis or undergone cranial radiotherapy. When evaluating the possible etiology, the authors noted that, except for one case of febrile convulsion, the seizures in the remaining patients could be attributed to the toxicity of chemotherapy. With regard to the evolution of seizures, only one patient died, whereas the others showed no neurologic sequelae.
Conclusions. The frequency of seizures in children receiving treatment for ALL in the series analysed here is in line with that reported in the literature. Neurotoxicity caused by chemotherapy appears to be the main etiopathogenetic factor.

language: Italian


top of page